Format

Send to:

Choose Destination
See comment in PubMed Commons below
Thromb Haemost. 1996 Nov;76(5):703-9.

Depletion of intravascular pools of tissue factor pathway inhibitor (TFPI) during repeated or continuous intravenous infusion of heparin in man.

Author information

  • 1Department of Medicine, University of Tromsø, Norway.

Abstract

Tissue factor pathway inhibitor (TFPI) is a potent inhibitor of the extrinsic coagulation system. TFPI is increased several-fold in postheparin plasma and thereby thought to contribute significantly to the antithrombotic action of heparin. The present study was conducted to investigate how repeated (n = 8) and continuous (n = 6) administration of heparin affect plasma TFPI and the inhibition of tissue factor (TF)-induced coagulation ex vivo in humans. Free TFPI antigen (TFPI Ag) increased from 19.2 +/- 4.0 ng/ml to 204.7 +/- 31.7 ng/ml after intravenous injection of 5000 IU of unfractionated heparin. Five repeated injections of 5000 IU of heparin at 4 h intervals caused a progressive decrease (-45 +/- 8%, p < 0.0001 for time effect) in heparin-releasable TFPI and a progressive shortening of the clotting time as determined in a dilute prothrombin time assay (dPT) (-8.7 +/- 6.1 s, p < 0.0001). The basal concentration of TFPI Ag in plasma collected immediately before each heparin injection was decreased by 29 +/- 15% (p < 0.0001), whereas the dPT was decreased by 6.9 +/- 3.5 s (p < 0.0001). During a 24 h continuous infusion of heparin TFPI Ag decreased from 161.5 +/- 26.0 ng/ml to 35.6 +/- 4.7 ng/ml (-77.3 +/- 5.1%) (p < 0.0001). The contribution of TFPI to the inhibition of TF-induced coagulation during heparin infusion was estimated to decrease from 60 +/- 15% to 20 +/- 10% (p < 0.0001). The present data indicate partial depletion of intravascular pools of TFPI by repeated and continuous heparin administration and thereby attenuation of its contribution to the antithrombotic action of heparin.

PMID:
8950777
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk